Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 49, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2025, 4:23 AM CDT for 5 counties in Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2025, 4:23 AM CDT (09:23 UTC)
- Expired
- Apr 18, 2025, 5:01 AM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cerro Gordo County, IA, Franklin County, IA, Hancock County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 123 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 4:33 AM CDT | TSTM WND DMG | 6 Sse Thornton, IA | Iowa DOT reports 3 semis blown over by strong winds on Interstate 35 near milepost 174. |
| Apr 18, 4:43 AM CDT | HAIL 1 | Sheffield, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
519
WUUS53 KDMX 180923
SVRDMX
IAC033-069-081-195-197-181015-
/O.NEW.KDMX.SV.W.0049.250418T0923Z-250418T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
423 AM CDT Fri Apr 18 2025
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Worth County in north central Iowa...
Franklin County in north central Iowa...
Eastern Wright County in north central Iowa...
Southeastern Hancock County in north central Iowa...
Cerro Gordo County in north central Iowa...
* Until 515 AM CDT.
* At 422 AM CDT, severe thunderstorms were located along a line
extending from near Duncan to Belmond to 4 miles east of Woolstock,
moving east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Clarion AWOS reported a peak wind gust of 76 mph.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Alexander, Portland, McIntosh Woods State Park, Bradford,
Dougherty, Geneva, Hansell, Rowan, Meservey, Coulter, Thornton,
Hampton Municipal Airport, Mason City, Garner, Clarion, Clear Lake,
Big Wall Lake, Belmond, Ventura, and Nora Springs.
This includes Interstate 35 between mile markers 152 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9303 4256 9385 4280 9369 4308 9382
4333 9302
TIME...MOT...LOC 0922Z 249DEG 48KT 4306 9369 4283 9362 4258 9376
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
Dodson3 follow-up statements
266
WWUS53 KDMX 180939
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
439 AM CDT Fri Apr 18 2025
IAC033-069-081-195-197-181015-
/O.CON.KDMX.SV.W.0049.000000T0000Z-250418T1015Z/
Worth IA-Franklin IA-Wright IA-Hancock IA-Cerro Gordo IA-
439 AM CDT Fri Apr 18 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN WORTH...FRANKLIN...EASTERN WRIGHT...EASTERN HANCOCK
AND CERRO GORDO COUNTIES...
At 438 AM CDT, severe thunderstorms were located along a line
extending from near Clear Lake State Park to near Sheffield to near
Popejoy, moving east at 65 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Alexander, Portland, McIntosh Woods State Park, Bradford, Dougherty,
Geneva, Hansell, Meservey, Coulter, Thornton, Hampton Municipal
Airport, Mason City, Clear Lake, Ventura, Nora Springs, Mason City
Municipal Airport, Latimer, Chapin, Beeds Lake State Park, and
Plymouth.
This includes Interstate 35 between mile markers 155 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9303 4256 9350 4318 9350 4333 9302
TIME...MOT...LOC 0938Z 253DEG 55KT 4312 9334 4289 9327 4264 9341
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Dodson331
WWUS53 KDMX 180950
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
450 AM CDT Fri Apr 18 2025
IAC081-195-197-181000-
/O.CAN.KDMX.SV.W.0049.000000T0000Z-250418T1015Z/
Worth IA-Wright IA-Hancock IA-
450 AM CDT Fri Apr 18 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WORTH...EASTERN
WRIGHT AND EASTERN HANCOCK COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4325 9303 4303 9302 4256 9303 4256 9324
4317 9323 4325 9316
TIME...MOT...LOC 0950Z 255DEG 48KT 4313 9316 4290 9309 4264 9318
$$
IAC033-069-181015-
/O.CON.KDMX.SV.W.0049.000000T0000Z-250418T1015Z/
Franklin IA-Cerro Gordo IA-
450 AM CDT Fri Apr 18 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR EASTERN FRANKLIN AND EASTERN CERRO GORDO COUNTIES...
At 450 AM CDT, severe thunderstorms were located along a line
extending from Portland to near Dougherty to near Geneva, moving east
at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Portland, Chapin, Plymouth, Dougherty, Geneva, Rockwell, Hampton,
Hansell, Hampton Municipal Airport, Mason City, Sheffield, Rock
Falls, Nora Springs, Beeds Lake State Park, and Ackley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4325 9303 4303 9302 4256 9303 4256 9324
4317 9323 4325 9316
TIME...MOT...LOC 0950Z 255DEG 48KT 4313 9316 4290 9309 4264 9318
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dodson938
WWUS53 KDMX 181001
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
501 AM CDT Fri Apr 18 2025
IAC033-069-181011-
/O.CAN.KDMX.SV.W.0049.000000T0000Z-250418T1015Z/
Franklin IA-Cerro Gordo IA-
501 AM CDT Fri Apr 18 2025
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRANKLIN AND EASTERN
CERRO GORDO COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4325 9303 4303 9302 4256 9303 4256 9324
4317 9323 4325 9316
TIME...MOT...LOC 0959Z 249DEG 48KT 4317 9301 4294 9294 4268 9303
$$
DodsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 12:40 AM CDT, 3 hours 43 minutes earlier. Its key messages:
- Slight to Enhanced risk for severe weather across much of the forecast area through tonight. The primary threat is very large hail.
- Widespread chances for rain on Sunday with a few storms possible southeast.
- Cooler this weekend with temperatures back into the 60s and 70s much of next week.
Area forecast discussion, Apr 18, 12:40 AM CDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1240 AM CDT Fri Apr 18 2025 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Slight to Enhanced risk for severe weather across much of the forecast area through tonight. The primary threat is very large hail. - Widespread chances for rain on Sunday with a few storms possible southeast. - Cooler this weekend with temperatures back into the 60s and 70s much of next week. && .DISCUSSION... Issued at 254 PM CDT Thu Apr 17 2025 The primary focus this forecast cycle is on the severe weather potential through tonight, Currently as of 3 pm, a cold front extends across the southeast third of Nebraska and just entering far NW Iowa. The area immediately ahead of the cold front is becoming surface based uncapped with around 2000+ J/kg of CAPE while the 100 mb MLCAPE is less at 1500+ J/kg. A warm front extends eastward through central Iowa. Thunderstorms have developed north into southwest Minnesota with a few storms beginning to develop over far northwest Iowa. Expect storms to increase late this afternoon and especially this evening as the low level jet increases. The low level jet will increase to 70 kts and will focus into central/south central Iowa. Expect a few supercells to develop during this period. Looking at soundings, a stout elevated mixed layer (EML) is currently over central Iowa and that elevated warm layer will not completely erode overnight. Widespread strato cumulus is in place over the southwest 2/3rds of Iowa and that has caused surface temperatures to cool this afternoon from earlier highs. Therefore, while a few surface based storms are possible over western Iowa early, this convection should become more elevated overnight. Bufkit soundings at KDSM tonight have elevated storm bases near 5-6 kft and regarding the hodograph and shear, removing the lowest 5 kft from these removes much of the directional shear and the large looping of the hodograph and the shear becomes mostly unidirectional speed shear. This profile may lead to splitting storms with left mover supercells capable of large hail also. Lifting the parcels from the 5-6 kft level also maximizes CAPE and instability values. So still expect large hail with storms but this event may evolve a little differently than what some of the CAM runs suggest given the potential splits. A brief tornado threat may occur over the far southwest/west central DMX warning area before storms become more elevated. The EML becomes re-established over central Iowa behind the evening storms but there is the potential for additional storms over northern Iowa after 06z with an additional threat for large hail producing supercells. The layer below the EML remains quite saturated into Friday and with a fair amount of turbulence. While shallow showers could develop, it may be more of a drizzle scenario into Friday. The boundary will move slowly southeast overnight with dew points in the upper 50s to low 60s pooling along the boundary. This will mainly impact overnight low temperatures as the surface based instability is capped. Temperatures Friday will vary as the boundary continues its slow pace southeast so highs in the 70s are expected over the far southeast and 50s over much of the rest of the area. The weekend will be cooler with highs in the 50s to low 60s on Saturday. Currently have highs in the 50s on Sunday however saturating soundings and dewpoints only in the 30s and 40s would suggest temperatures may be much cooler and in the 40s. Will take a closer look after today's event. An upper low is still on track to lift into northern Missouri on Sunday with precipitation spreading across much of Iowa. Some instability does reach southeast Iowa so a few embedded thunderstorms are possible. Next week looks warmer again with highs back into the 60s and 70s with a few low chances for precipitation. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1240 AM CDT Fri Apr 18 2025 Boundary will gradually push southeast across central Iowa overnight into Friday morning. Surface winds become north behind the front and increase into Friday. Scattered showers and thunderstorms are expected early this morning across northern Iowa possibly impacting Fort Dodge, Mason City and Waterloo terminals. MVFR to IFR ceilings become widespread behind the boundary on Friday for most locations with drizzle in northern Iowa. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Donavon AVIATION...Cogil
Hazardous weather outlook, Apr 17, 2:48 PM CDT, 13 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 248 PM CDT Thu Apr 17 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-182000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 248 PM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is an Enhanced Risk for severe storms across southwest and south-central Iowa, with a Slight Risk elsewhere. The main threat will be very large hail, 2 inches or larger, but damaging winds and a few tornadoes are also possible across southwest Iowa. Greatest risk for severe storms will be between 5 pm today and 2 am Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances are in the forecast late Sunday and again on Tuesday. The severe weather potential for Sunday is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening.
In the hours before
Local storm report, Apr 18, 2:37 AM CDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
237 AM CDT Fri Apr 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM Hail 4 S Humboldt 42.66N 94.24W
04/18/2025 E1.00 Inch Humboldt IA Public
Report from mPING: Quarter (1.00 in.).
&&
CCLocal storm report, Apr 18, 3:22 AM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Des Moines IA
322 AM CDT Fri Apr 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 AM Hail 1 WSW Hampton 42.74N 93.21W
04/18/2025 E1.75 Inch Franklin IA Law Enforcement
Golf ball hail throughout Hampton.
&&
CCLocal storm report, Apr 18, 3:26 AM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
326 AM CDT Fri Apr 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM Hail Hampton 42.74N 93.20W
04/18/2025 E1.75 Inch Franklin IA Emergency Mngr
Picture of numerous hailstones close to golf
ball size. Occurred over several minutes.
&&
CCLocal storm report, Apr 18, 3:32 AM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
332 AM CDT Fri Apr 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 AM Hail Garner 43.10N 93.61W
04/18/2025 E1.00 Inch Hancock IA Public
Report from mPING: Quarter (1.00 in.).
&&
CCLocal storm report, Apr 18, 3:33 AM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
333 AM CDT Fri Apr 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 AM Hail Hampton 42.75N 93.21W
04/18/2025 E1.00 Inch Franklin IA Public
Report from mPING: Quarter (1.00 in.).
&&
CCLocal storm report, Apr 18, 4:00 AM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
400 AM CDT Fri Apr 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM Hail 4 S Plainfield 42.79N 92.53W
04/18/2025 E1.75 Inch Bremer IA Public
Report from mPING: Golf Ball (1.75 in.).
&&
CCThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:10 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 65 min |
| Apr 17, 8:23 PM CDT | Tornado Warning | DMX | Cass | 40 min |
| Apr 17, 9:07 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 53 min |
| Apr 17, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 48 min |
| Apr 17, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 32 min |
| Apr 17, 9:18 PM CDT | Tornado Warning | DMX | Adams, Taylor | 42 min |
| Apr 17, 9:57 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 48 min |
| Apr 17, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Madison | 45 min |
| Apr 17, 10:27 PM CDT | Special Weather Statement | DMX | Polk | 33 min |
| Apr 17, 10:39 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Ringgold, Union | 51 min |
| Apr 17, 10:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 47 min |
| Apr 17, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 25 min |
| Apr 17, 11:01 PM CDT | Special Weather Statement | DMX | Polk | 44 min |
| Apr 17, 11:03 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 42 min |
| Apr 17, 11:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 36 min |
| Apr 17, 11:52 PM CDT | Special Weather Statement | DMX | Poweshiek | 23 min |
| Apr 18, 12:01 AM CDT | Special Weather Statement | DMX | Poweshiek | 29 min |
| Apr 18, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 32 min |
| Apr 18, 2:04 AM CDT | Special Weather Statement | DMX | Humboldt, Kossuth | 26 min |
| Apr 18, 2:10 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Webster, Wright | 50 min |
| Apr 18, 2:32 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Worth, Wright | 43 min |
| Apr 18, 2:57 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 18 min |
| Apr 18, 3:12 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 48 min |
| Apr 18, 3:45 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 45 min |
| Apr 18, 4:48 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 32 min |
| Apr 18, 5:09 AM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.